Jump to content

Migraines and Dysautonomia


shapirok
 Share

Recommended Posts

Hi,

I am Katie and I have been diagnosed with Dysautonomia for about 3 years. The doctor has me on Florinef. I have been experiencing extreme migraines for the past 6 months. I was using Excederine until it stopped working then tried Imitrex. That made me sick to my stomach. I am now on Relpax and Amitriptyline for the migraines and to block the pain. I do not do sweets and I do not have any thing with caffene. I exercise regularly, because if I don't I can not handle the fatique. I've had to work up to it slowly though. The doctor told me weight lifting was the best because it helped keep the blood pressure up and I get a little cardio in as well. I notice if I have a large meal I can barely catch my breath.

My question is any one experiencing migraines? I know when I have had a bad day and feel out of sorts and foggy headed on comes the migraine. Some of the unbalanced feeling I'm told is the symptom of the migraine. But I can not tell if it is the migraine or the Dysautonomia. Some times it is a though the whole room has spun around.

The most frustrating thing is trying to concentrate on a task when the Dysautonomia or the migraine kicks in and trying to know which one of those is the problem. Some times I feel like a lazy bum because I can't get a mental task done.

It would be helpful to know if any one has migraines too. I'd like to let my doctor know.

thanks.

Link to comment
Share on other sites

Hi and welcome. Migraines are definitely an issue with many of us. There have been a lot of posts recently on this topic. I don't have time to search for them right now, but if you click the search button in the upper right, you can search for all of the posts related to migraines. You'll also find out what meds have helped others for these awful headaches. Hope you find relief soon! <_<

Link to comment
Share on other sites

Oh, Katie....Are you still taking Florinef? Did you have horrible migraines before you took Florinef? Florinef put me in the hospital for over a week with a killer migraine. I will never ever take Florinef again....POTs symptoms are nothing compared to a full-blown migraine!

I take neurontin and zoloft to help prevent migraines. Doctors also say they provide some relief for POTS symptoms.

Lois

Link to comment
Share on other sites

I know all about the odd migraines that one gets with POTS, and their increase in severity when i was taking licorice tea to increase my blood volume.

Ive been discussing my migraines with my pots specialist and he told me that the migraines that are associated with POTS are usually different to normal migraines -they are what a normal GP or Neurologist might call 'complicated' migraine exquivalents that generally bring on many of the neurological and aura symptoms without the actual pain itself.

Obiously this isnt always the case, but according my my doctor, the whole thing is caused by the same mechanism as pots - that is the narrowing of the arteries that supply the brain with blood due to the overactivity of the sympathetic nervous system.

In normal migraines, there is a narrowing of the arteries before they expand and basically cause you pain - in POTS and in Pots type migraines, often it is just the narrowing of the arteries that start migraines in other people that give the symptoms.

I did find an increase in migraines after trying licorice tea - i havent tried florinef, but it might be the same for me.

Link to comment
Share on other sites

OH yes, we have been talking a lot about migraines lately!

I suffer from migraines as well, although I'm not sure mine are caused by the same mechanism that causes POTS. My POTS is caused by Ehlers-Danlos type III -- my blood vessels are too stretchy, which causes the POTS symptoms. I don't think (but of course I'm not sure) that any of the neurochemicals are contributing to my problems, so that wouldn't be the case with the migraines.

However, the EDS might contribute to them, but my neuro doesn't know. He thinks it's probably the fact that I have 2 bulging discs in my neck, which cause muscle spasms, which bring on tension headaches that quickly develop into migraines.

Prior to a month ago, I was taking butalbital as an acute treatment but no preventive (my prior doctor felt they were just tension headaches). However, I recently saw a neurologist who prescribed Elavil (25mg) daily to try to prevent them, and Relpax as an acute treatment. (I haven't gotten the Relpax yet because the doc and insurance company are fighting about it.)

I've been on the Elavil for 2 weeks, and yesterday I had a migraine that was different from the others - it was more of a classical migraine, made me throw up.. and came on very quickly. Usually I have several hours' notice before it gets bad, but yesterday I only had about 30 minutes, and by the time I took the butalbital, it was evidently too late.

Anyway, I don't have any answers for you, but I empathise!

Link to comment
Share on other sites

Guest Mary from OH

I have severe migraines. I have had migraines and POTS since I have been a child. Recently, my migraines have been reclassified as transformed migraines because I now basically have them every day. Migraines and POTS often go hand-in-hand as do multiple other disoders like fibromyalgia and the like.

You have to find the right combination for you. It is helpful to find a dr (usually a neuro, but not always) that understands BOTH POTS and migraines.

Good luck!! And keep asking questions!!

Link to comment
Share on other sites

Guest Mary from OH

You know, I wondered about that!! My neuro mentioned in passing about the possibility of adding Florinef. I will def be VERY careful! My hubby was on that for his vasodepressor syncope. It worked for a long time, then started causing HIGH BP.

The LAST thing I would need is MORE migraines. But, I *think* my new neuro would be on top of things. I wonder if it's an individual thing, a side effect thing. or a pharmacalogical thing?

The things that make you go hmmmmmm.......

Link to comment
Share on other sites

I have a history of migraines, I will cycle through them where they will be bad for a while then I won't have them for months at a time,but when we tried florinef after about 4 days I got a migraine that lasted for 9 days straight, I will take my worse POTS symptoms over a killer migraine anytime. I too will not take florinef again.

Joyce

Link to comment
Share on other sites

Actually my migranes got better when I started florinef!!!! Havn't had one since last Sept. Normally had one 3-4x mo., and had to go to the ER. Just goes to show how medications effect each of us differently. Miriam

Link to comment
Share on other sites

Guest Mary from OH

Miriam-

Thank you for your input. You are right. Meds effect everyone differently. Lord knows, I am the one who has the side effects listed at the BOTTOM of the list (very rare!). Usually the dr is unfamiliar with the side effect, but when the pharmacist looks it up, sure enough, it's there!! .... only to be experienced by <1% of the population!! So, if my neuro decides to try it.... I'm game. But, I'll ask for samples :unsure: LOL!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...